Alabama, 2011Hail and Damaging Winds in Alabama, July 1 to 4, 2011
July 1 to 4, 2011 · NWS BMX · 22 events in 14 counties and zones
A warm and unstable air mass, and weak front moving through the state of Alabama's, caused several days of isolated to scattered showers and thunderstorms. A few of these storms produced large hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $53,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and unstable air mass, and weak front moving through the state of Alabama's, caused several days of isolated to scattered showers and thunderstorms. A few of these storms produced large hail and strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 1, 2:09 PM CST, 43 minutes earlier.
Area forecast discussion, Jul 1, 2:09 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT FRI JUL 1 2011
.DISCUSSION...
MAIN TRIGGERING MECHANISM OVER THE NEXT SEVERAL DAYS WILL BE A
VERY WEAK FRONTAL BOUNDARY. SHOWERS AND STORMS WILL DEVELOP ALONG
AND SOUTH OF THIS BOUNDARY DURING PEAK AFTERNOON HEATING AND
CONTINUING THROUGH THE EARLY EVENING HOURS. EVEN WITH LOW LEVEL
MOISTURE INCREASING THROUGH THE WEEKEND...STRONG HIGH PRESSURE
ALOFT WILL KEEP RAIN ACTIVITY FROM BECOMING MORE WIDESPREAD UNTIL
EARLY NEXT WEEK WHEN THE RIDGE BEGINS TO WEAKEN.
THE STRONG UPPER LEVEL HIGH WILL PRODUCE VERY HOT TEMPERATURES
THROUGH THE WEEKEND. SOME LOCATIONS WILL EITHER APPROACH OR HIT
TRIPLE DIGITS ON BOTH SATURDAY AND SUNDAY. AS PREVIOUSLY
MENTIONED...UPPER HIGH WILL BEGIN TO WEAKEN EARLY NEXT WEEK. THIS
WILL ALLOW TEMPERATURES TO RANGE IN THE MID 90S RATHER THAN UPPER
90S OVER MUCH OF THE AREA.
FOR THE 4TH OF JULY CELEBRATIONS...A WEAKENING UPPER HIGH WILL
ALLOW RAIN COVERAGE TO INCREASE. THIS ACTIVITY COULD LINGER INTO
THE EARLY EVENING HOURS.
FORECAST WISE...NAM12 CONTINUES TO DO THE BEST OF ALL THE MODELS
IN PICKING UP CONVECTIVE ACTIVITY AND DID NOT SEE A REASON TO
DEVIATE MUCH FROM IT. IT REMAINS THE MODEL OF CHOICE THROUGH THE
WEEKEND.
UPPER LEVEL PATTERN WILL SHIFT TO MORE OF A NORTHWEST FLOW BY THE
MIDDLE OF NEXT WEEK. THIS WILL PUT CENTRAL ALABAMA IN A MORE
FAVORABLE POSITION TO SEE A RETURN OF MESOSCALE CONVECTIVE
SYSTEMS...OR MCS.
10/ARM
&&
.AVIATION...18Z TAF DISCUSSION.
AVIATION CONCERNS WILL BE DIURNAL CONVECTION THAT WILL DEVELOP
ACROSS EAST ALABAMA. DEEPER MOISTURE OVER EAST ALABAMA COMBINED
WITH THE PRESENCE OF A WEAK SURFACE LOW WILL COMBINE TO PRODUCE A
FAVORABLE AREA FOR AFTERNOON AND EARLY EVENING TSTM FORMATION. THE
BEST CHANCE OF INITIAL DEVELOPMENT WILL BE BETWEEN KAUO AND KANB...
BETWEEN 19Z AND 21Z...BUT STORM FLOW FROM EAST TO WEST COULD PUSH
ANY STORMS CLOSER TO KEET AND KBHM...BY 22Z. STORMS SHOULD DIMINISH
QUICKLY AFTER SUNSET. LIGHT FOG COULD DEVELOP AFTER
08Z...ESPECIALLY FOR THOSE AREAS THAT EXPERIENCE RAINFALL.
NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.
58/ROSE
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 65 94 67 95 67 / 10 10 10 10 10
ANNISTON 68 96 69 97 71 / 10 20 20 10 20
BIRMINGHAM 71 98 74 97 74 / 10 10 10 10 10
TUSCALOOSA 70 100 71 100 72 / 0 10 10 10 10
CALERA 71 96 72 99 72 / 10 20 20 10 20
AUBURN 71 94 73 95 71 / 20 20 20 20 20
MONTGOMERY 71 98 72 98 72 / 20 20 20 20 20
TROY 69 96 72 97 69 / 30 20 20 20 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 1, 12:21 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
121 PM CDT FRI JUL 1 2011
ALZ011>015-017>050-020300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
121 PM CDT FRI JUL 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A FEW THUNDERSTORMS COULD PRODUCE STRONG DAMAGING WINDS THROUGH 7
PM. THE THREAT AREA IS EAST OF I-65.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 1, 1:32 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
232 PM CDT FRI JUL 1 2011
ALZ027-028-036-012015-
CLAY AL-COOSA AL-TALLADEGA AL-
232 PM CDT FRI JUL 1 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLADEGA...NORTHEASTERN
COOSA AND SOUTHWESTERN CLAY COUNTIES UNTIL 315 PM CDT...
AT 227 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PARKDALE...OR 6 MILES NORTHWEST OF GOODWATER. THIS
STORM WAS NEARLY STATIONARY.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
GOODWATER...
STEWARTVILLE...
PARKDALE...
HATCHET...
BRADFORD...
&&
LAT...LON 3293 8607 3306 8632 3321 8614 3314 8600
TIME...MOT...LOC 1932Z 030DEG 2KT 3312 8611
17/KLAWS
Special weather statement, Jul 1, 1:33 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
233 PM CDT FRI JUL 1 2011
ALZ047-048-012000-
LEE AL-RUSSELL AL-
233 PM CDT FRI JUL 1 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSSELL AND EASTERN LEE
COUNTIES UNTIL 300 PM CDT...
AT 331 PM EDT/231 PM CDT/...THE NATIONAL WEATHER SERVICE WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
FAIRFAX TO SMITHS...AND MOVING SOUTHWEST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
SMITHS...
SMITHS STATION...
BLEECKER...
LADONIA...
BEANS MILL...
&&
LAT...LON 3236 8521 3272 8530 3275 8524 3275 8513
3274 8511 3269 8511 3267 8509 3264 8509
3264 8508 3261 8508 3252 8500 3249 8499
TIME...MOT...LOC 1933Z 056DEG 8KT 3273 8510 3255 8506
17/KLAWSSpecial weather statement, Jul 1, 2:04 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
304 PM CDT FRI JUL 1 2011
ALZ047-048-012045-
LEE AL-RUSSELL AL-
304 PM CDT FRI JUL 1 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSSELL AND EASTERN LEE
COUNTIES UNTIL 345 PM CDT...
AT 403 PM EDT/303 PM CDT/...THE NATIONAL WEATHER SERVICE WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VALLEY TO BLEECKER
TO LADONIA...AND MOVING SOUTHWEST AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
OPELIKA...
BLEECKER...
LADONIA...
BEANS MILL...
GRIFFEN MILL...
&&
LAT...LON 3238 8497 3225 8523 3250 8540 3273 8539
3275 8513 3274 8511 3269 8511 3267 8509
3264 8509 3258 8506 3252 8500 3246 8499
3244 8496 3242 8496
TIME...MOT...LOC 2005Z 059DEG 8KT 3282 8516 3261 8518
3244 8506
17/KLAWSSpecial weather statement, Jul 1, 2:08 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CDT FRI JUL 1 2011
ALZ036-012100-
COOSA AL-
308 PM CDT FRI JUL 1 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COOSA COUNTY UNTIL
400 PM CDT...
AT 303 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PARKDALE...OR NEAR GOODWATER...MOVING SOUTHWEST AT
10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
KELLYTON...
STEWARTVILLE...
ROCKFORD...
WEOGUFKA...
HATCHET...
&&
LAT...LON 3282 8616 3298 8639 3311 8623 3310 8601
3310 8600 3302 8601
TIME...MOT...LOC 2008Z 040DEG 7KT 3306 8612
17/KLAWSThunderstorm Wind, Lee
- When
- July 1, 2:52 PM CST
- Where
- Lee County, 1.1 mi SE of Ridge Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 32.658, -85.487
Trees were reported down on Hwy 147, just south of U.S. Hwy 280.
Thunderstorm Wind, Chambers
- When
- July 1, 3:45 PM CST
- Where
- Chambers County, 5.71 mi WSW of Judson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 32.813, -85.638
Several trees were reported down along State Hwy 50.
Hail, Macon
- When
- July 1, 4:06 PM CST
- Where
- Macon County, 0.9 mi NW of Tuskegee
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.440, -85.710
Thunderstorm Wind, Macon
- When
- July 1, 4:06 PM CST
- Where
- Macon County, 2.33 mi E of Greenwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 32.420, -85.660
A restaurant sustained significant roof damage. The roof was blown off and landed on 2 vehicles. Numerous trees were down in and around the city of Tuskegee as well.
Thunderstorm Wind, Bullock
- When
- July 1, 4:30 PM CST
- Where
- Bullock County, 4.19 mi ESE of Midway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 32.057, -85.454
Several trees and powerlines were reported down along Hwy 82, southeast of Midway.
Thunderstorm Wind, Lee
- When
- July 1, 9:26 PM CST
- Where
- Lee County, 0.41 mi W of Motts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.570, -85.137
Trees were reported down on U.S. Hwy 80 in Smiths Station.
Thunderstorm Wind, Elmore
- When
- July 2, 3:30 PM CST
- Where
- Elmore County, 0.58 mi E of Wetumpka
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.550, -86.210
A portion of a privacy fence was blown over.
Thunderstorm Wind, Russell
- When
- July 2, 5:46 PM CST
- Where
- Russell County, 1.88 mi WSW of Ladonia
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 32.460, -85.100
A tree was blown down and landed on a garage.
Thunderstorm Wind, Elmore
- When
- July 3, 3:00 PM CST
- Where
- Elmore County, 0.58 mi E of Claud
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.580, -86.070
A tree was reported down on Hwy 63 near Claud.
Thunderstorm Wind, Russell
- When
- July 3, 3:06 PM CST
- Where
- Russell County, Phenix City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 32.470, -85.000
Numerous power lines were reported down around Phenix City.
Hail, Elmore
- When
- July 3, 3:30 PM CST
- Where
- Elmore County, 2.43 mi WSW of Martin Lake South
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.720, -85.990
Thunderstorm Wind, Pickens
- When
- July 3, 7:55 PM CST
- Where
- Pickens County, 2.73 mi NNE of Stafford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.484, -88.225
Several trees were reported down along Bains Road.
Thunderstorm Wind, Walker
- When
- July 3, 8:15 PM CST
- Where
- Walker County, 0.69 mi N of Sumiton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.760, -87.050
Powerlines were reported down.
Hail, Lamar
- When
- July 3, 8:27 PM CST
- Where
- Lamar County, 2.12 mi WNW of Fernbank
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.559, -88.165
Thunderstorm Wind, Walker
- When
- July 4, 12:43 PM CST
- Where
- Walker County, 0.33 mi ESE of Gamble
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.879, -87.325
A few trees were reported down at the intersection of Brakefield Dairy Road and Hwy 5.
Hail, Jefferson
- When
- July 4, 12:51 PM CST
- Where
- Jefferson County, 2.21 mi NE of Trussville
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.640, -86.590
Thunderstorm Wind, Jefferson
- When
- July 4, 1:04 PM CST
- Where
- Jefferson County, 0.66 mi SSW of (Bhm)birmingham Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.561, -86.752
Thunderstorm Wind, Hale
- When
- July 4, 1:11 PM CST
- Where
- Hale County, 1.72 mi WSW of Greensboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 32.692, -87.608
A few trees were reported down on Millwood Lane, off Hwy 69 southwest of Greensboro.
Thunderstorm Wind, Sumter
- When
- July 4, 2:12 PM CST
- Where
- Sumter County, 3.56 mi E of Livingston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.590, -88.120
Several trees were reported down in Bluffport.
Thunderstorm Wind, Bibb
- When
- July 4, 2:24 PM CST
- Where
- Bibb County, 1.5 mi NNW of West Blocton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.140, -87.130
Trees and powerlines were reported down around West Blocton.
Thunderstorm Wind, Shelby
- When
- July 4, 3:05 PM CST
- Where
- Shelby County, 2.82 mi SSE of Simmsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 33.290, -86.660
Multiple trees were reported down in a neighborhood along County Road 69, just south of Chelsea.
Thunderstorm Wind, Lamar
- When
- July 4, 4:52 PM CST
- Where
- Lamar County, 4.68 mi WNW of Crews
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.921, -88.208
A tree was reported down along Blaylock Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 1 to 31, 201115 deaths · 223 injured · 6 events
- Tornadoes and Hail in Minnesota, July 1, 201110 injured · $12 million · EF1 · 127 events
- Tornado and Hail in Wisconsin, July 1, 20111 death · $80,000 · EF2 · 51 events
- Drought in Texas, July 1 to 31, 2011$500 million · 24 events
- Tornadoes and Flash Flood in Minnesota, July 1, 2011$790,000 · EF2 · 20 events
- Heat in Missouri, July 1 to 3, 201122 injured · 22 events
- Drought in Kansas, July 1 to 31, 2011$51 million · 18 events
- Excessive Heat in Oklahoma, July 1, 201120 injured · 10 events
- Rip Current in Texas, July 1, 20111 death · 1 injured · 1 event
- Wildfire in New Mexico, July 1 to 31, 2011$17 million · 1 event
- Wildfire in Arizona, July 1 to 8, 2011$15 million · 1 event
- Drought in Texas, July 1 to 31, 2011$949,000 · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336051, 336052, 336053, 336055, 336059, 336050, 336063, 336069, 336071, 336072, 336073, 336076, 336077, 336084, 336085, 336086, 336087, 336090, 336092, 336091, 336093, 336094.